Illinois, 2025Flash Flooding in Illinois, April 4 to 5, 2025
April 4 to 5, 2025 · NWS LSX · 4 events in 4 counties and zones
A stationary front over southern Missouri along with ample mid-level forcing, moisture, and efficient rain processes resulted in flash flooding across portions of southwest and south central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front over southern Missouri along with ample mid-level forcing, moisture, and efficient rain processes resulted in flash flooding across portions of southwest and south central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 5:23 PM CST, 48 minutes earlier. Its key messages:
- A round of showers and thunderstorms moves through the region this evening. A few storms could be severe while heavy rainfall and flooding continue to be threats as well.
- The heavier rain and storms end early this evening. More cold rain is expected on Saturday, but it will not be heavy enough to cause additional flooding.
- Cool conditions continue through at least the first half of next week. Freezing temperatures are likely early in the week.
Area forecast discussion, Apr 4, 5:23 PM CST, 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
623 PM CDT Fri Apr 4 2025
.KEY MESSAGES...
- A round of showers and thunderstorms moves through the region
this evening. A few storms could be severe while heavy
rainfall and flooding continue to be threats as well.
- The heavier rain and storms end early this evening. More cold
rain is expected on Saturday, but it will not be heavy enough
to cause additional flooding.
- Cool conditions continue through at least the first half of next
week. Freezing temperatures are likely early in the week.
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 231 PM CDT Fri Apr 4 2025
Our recent cold front settled well to the south of our area, but is
lifting back north as a warm front this afternoon in response to the
next wave of low pressure moving out of the Southern Plains. Our
area has been solidly north of the front in cool, rainy conditions
today. As the wave moves east this evening it will pull another
surge of moisture up and over the front leading to one final round
of showers and thunderstorms along and ahead of a cold front. These
will be almost entirely elevated in nature above that cold surface
air mass. Thus any severe weather threat will be primarily limited
to large hail if enough instability can be achieved. South of the
warm front in the warm sector, surface based instability and
significant directional shear is leading to a much greater threat
for tornadoes. If this warm front pushes far enough north then the
far southern fringes of our forecast area could get in on this
threat. However, this is looking increasingly less likely as
continued rain north of the front has reinforced the stable low
level air mass making it more difficult for the surface warm front
to make much progress northward.
Despite the stable low levels, a very moist air mass advected in
aloft will lead to the potential for heavy rain in areas with
thunderstorms this evening. Thankfully the front looks fairly
progressive in nature, so the total duration of heavy rainfall at
any one location is likely to be somewhat limited. A swath of an
additional 1 to 3 inches is most likely, although areas which see a
slower progression of the line of storms could see in excess of 4
inches. It's the heavier rates in the convection which will lead to
the greatest threat for flash flooding, although we continue to be
concerned about the overall total rainfall across the region leading
to significant rises on area rivers. Flooding remains likely on many
rivers especially in the Meramec and Kaskaskia River Basins where
most river forecast points are already under Flood Warnings. The
larger rivers (Missouri and Mississippi) upstream of St Louis are
not expected to see flooding.
Kimble
&&
.LONG TERM... (Sunday through Next Friday)
Issued at 231 PM CDT Fri Apr 4 2025
As the cold core of the trough slides northeast through our region
late Saturday night and Sunday morning, we'll see the last batch of
light precipitation sliding through the region. I say precipitation
because temperatures aloft with that cold core low will be cold
enough to produce snow. Surface temperatures will be milder, but
dewpoints falling into the 20s suggest that with evaporative
cooling we could cool cold enough to see some snowflakes reach the
surface. It's not expected to be impactful considering warm
ground, light precipitation rates, and temperatures near or just
above freezing. But it is worth noting that 20 to 60 percent of
00Z ensemble guidance does produce at least some snow. The impacts
from this snow are going to be considerably greater further
upstream to our southwest where the Texas Panhandle and into
Oklahoma see a better chance for accumulation. This is in part due
to elevation (it's considerably higher elevation out that way)
but also because the cold core low will be weakening as it moves
northeast and gets absorbed by the northern stream trough over the
Great Lakes.
Sunday's potential snowflakes set the mood for the new air mass.
It's going to be cold for the first half of the week with
temperatures some 10 to 15 degrees below normal. While some sun
Monday and Tuesday will allow daytime temperatures to rise into the
50s and potentially near 60, the dry air mass will cool efficiently
at night. While there is the potential for freezing temperatures
both Sunday night and Monday night, the greatest potential is Monday
night when surface high pressure builds in from the north. This
gives us our best shot at clear, calm conditions and ideal overnight
cooling. There's some uncertainty on this, though, as some guidance
has the center of the surface high moving over our area and others
have it moving a bit to our east. NBM probability for subfreezing
low temperatures Tuesday morning have increased relative to the last
forecast (ranging from 60 to 90 percent), with the greatest
potential in the north and east reflecting some of that uncertainty
on the positioning of the surface high. The St Louis urban
environment has the greatest potential to remain above freezing.
We get at least a couple of days of dry weather next week, but rain
chances do return around midweek. Guidance has come into some
agreement on the timing of the next trough (Wednesday or Wednesday
night) dropping in via the broader northwest flow, but there's
greater variability in how deep this trough is. Gulf moisture will
remain well cut off to our south, so precipitation amounts with this
one will be pretty light. Once this trough moves through, though, it
will open us up to ridging moving in from the west and thus warmer
temperatures. However there is some uncertainty on the amount of
cold air pulled southward behind Wednesday's trough and thus how
long it takes the ridge to overcome that. This is reflected in the
larger interquartile ranges on NBM temperatures from Wednesday
onward. Once the warmth does return, we'll be headed back to the 70s
and 80s with at least a few more days of dry weather during the warm
up.
Kimble
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 615 PM CDT Fri Apr 4 2025
Showers and thunderstorms will continue to impact the metro
terminals and will do so through about midnight. Prevailing
visibilities will be MVFR, but look for IFR conditions in
thunderstorms with heavier downpours. For KCOU/KJEF/KUIN, some
light rain is expected for another couple of hours. There may be
some MVFR visibilities with fog that lingers for at least a few
hours after the rain. IFR ceilings will continue through the
period before slowly improving from northwest to southeast very
late tonight through the day on Saturday. Another round of rain is
forecast to move into the region on Saturday, mainly after midday.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Saturday night for Crawford MO-Franklin
MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Washington MO.
IL...Flood Watch through late Saturday night for Bond IL-Clinton IL-
Fayette IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Randolph IL-Saint Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 4, 3:25 AM CST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
425 AM CDT Fri Apr 4 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Fri Apr 4 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are expected across portions of the area today and
tonight. A few thunderstorms could be severe this afternoon and
evening with large hail the primary threat. However, there is a
conditional threat of tornadoes and damaging winds in southeastern
Missouri and southwestern Illinois.
Periods of thunderstorms will heavy rainfall are expected to persist,
with the greatest chance of flash flooding this evening into early
overnight in across southeastern Missouri and southwestern Illinois.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Moderate to major river flooding is possible as a result of heavy
rainfall.
There is a slight chance of thunderstorms Wednesday night into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Pfahler
In the hours before
Local storm report, Apr 4, 5:49 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
649 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Flash Flood 2 ESE Belgrade 37.78N 90.81W
04/04/2025 Washington MO Trained Spotter
Dent Branch of Big River is swiftly running
over Highway C where a bridge crosses the
road.
&&
LSJLocal storm report, Apr 4, 5:54 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
654 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Flood 1 WNW Black Jack 38.81N 90.29W
04/04/2025 St. Louis MO Emergency Mngr
Cold Water Creek is out of its banks in
Hazelwood.
&&
LSJLocal storm report, Apr 4, 5:59 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
659 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Flash Flood 2 NW Hazelwood 38.79N 90.38W
04/04/2025 St. Louis MO Emergency Mngr
Hazelwood Civic Center east on Dunn Road has
flood water in its parking garage from Cold
Water Creek.
&&
LSJLocal storm report, Apr 4, 6:04 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Flash Flood 5 SE Blackwell 37.99N 90.57W
04/04/2025 St. Francois MO 911 Call Center
Water rescue in unnamed location northern St
Francois County.
&&
LSJLocal storm report, Apr 4, 6:05 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
705 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Flood 1 SE Mitchell 38.76N 90.07W
04/04/2025 Madison IL Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&
LSJLocal storm report, Apr 4, 6:09 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
709 PM CDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Flood 1 ENE Salem 38.63N 88.94W
04/04/2025 Marion IL Public
Town Creek is level with the ground at
Eastlawn Cemetery/Tully Park and the
reservoir is rising rapidly. EM is starting
a voluntary evacuation of Starlight Mobile
Home Park. Of note: This happens anytime
they are in these types of flooding
conditions.
&&
LSJFlash Flood, Marion
- When
- April 4, 6:11 PM CST to 10:45 PM CST
- Where
- Marion County, 2.02 mi SSW of Fairman to 0.99 mi ENE of Salem Leckrone Arpt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 38.652, -89.132
Town Creek in Salem rose rapidly due to heavy rain and was level with Eastlawn Cemetery and Tully Park. The emergency manager in Salem issued a voluntary evacuation of Starlight Mobile Home Park, which occurs anytime flooding conditions of this scale are present. A majority of main routes in and out of Salem were inundated with water and closed with cars floating in the floodwater down West Main Street. The reservoir overflow channel was topped and water flowed into the town park and inundated homes to its south. In Centralia, 4 to 5 fete of water covered Locust Street near a major production facility. Heavy rains of up to 8.5 inches fell during the event.
Flash Flood, St. Clair
- When
- April 4, 6:40 PM CST
- Where
- St. Clair County, 2.82 mi WSW of Darmstadt to 1.92 mi NW of Old Marissa
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.304, -89.778
A water rescue took place on Illinois Highway 13 near Lenzburg due to a vehicle being stranded in flood water. Heavy rain of up to 5.25 to 6.1 inches fell in St. Clair County during the duration of the event.
Flash Flood, Washington
- When
- April 4, 9:00 PM CST to April 5, 12:46 PM CST
- Where
- Washington County, 3.81 mi ENE of Noltings to 3.27 mi ESE of Ashley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.504, -89.136
Numerous roadways across Washington County were deemed impassable due to floodwater. Nearby communities to these roadways include Nashville, Okawville, Lively Grove, Saint Libory, Addieville, Hoyleton, Covington, New Minden, Venedy, Beaucoup, and Wamac. Over the duration of the event, up to 7 inches of rain fell. At times, rain rates were in excess of 2 inches per hour.
Flash Flood, Randolph
- When
- April 4, 10:30 PM CST
- Where
- Randolph County, 3.42 mi N of Houston to 1.05 mi SSE of Tilden
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.219, -89.770
Heavy rain caused several feet of water over County Road 18, leading to a vehicle becoming submerged. The occupant was safe. Route 4 north of Sparta also had water over the roadway. During the event, up to 4.5 inches of rain fell in Randolph County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, April 4 to 5, 20252 deaths · $605,000 · 1.25 in hail · 142 events
- Flash Flooding and Flooding in Indiana, April 4 to 6, 20252 deaths · $2.4 million · 27 events
- Tornadoes and Flash Flooding in Texas, April 4 to 5, 20251 injured · $1.9 million · EF2 · 27 events
- Tornadoes and Flash Flooding in Arkansas, April 4 to 7, 2025$430,000 · EF2 · 18 events
- Flash Flooding and Flood in Arkansas, April 4 to 6, 2025$160,000 · 2 in hail · 20 events
- Tornado and Hail in Oklahoma, April 4, 2025$100,000 · EF1 · 3 events
- Flash Flooding and Flood in Oklahoma, April 4 to 5, 2025$105,000 · 2 in hail · 16 events
- Flooding in Arkansas, April 4 to 30, 202527 events
- Damaging Wind in Pennsylvania, April 4, 2025$30,000 · 52 kt wind · 1 event
- Flooding and Hail in Ohio, April 4 to 5, 20253 in hail · 18 events
- Hail and Damaging Winds in New Jersey, April 4, 20251 in hail · 16 events
- Hail and Damaging Winds in Pennsylvania, April 4, 20251.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244061, 1244060, 1244065, 1244077.